Drugs That Cause Xerostomia?

Xerostomia is the medical term for the subjective complaint of dry mouth due to a lack of saliva.
Xerostomia can cause difficulty in speech and eating. It also leads to halitosis and a dramatic rise in the number of cavities.
I'm taking lots of drugs right now as medication and I need to know which drugs cause Xerostomia? Maybe one of the drugs is the cause of my dry mouth.

asked by Louis in Drugs & Medicine | 5669 views | 12-01-2009 at 07:22 PM

My dad has the same problems you have, he takes a lot of drugs for his heart and he's getting Xerostomia symptoms now.

More than 500 drugs are reported to cause xerostomia as a side effect, and medication use is the most frequent cause of xerostomia complaints, especially among the elderly. The severity of the xerostomia complaint often increases among the elderly due to a synergistic effect when taking multiple medications. Both stimulated and unstimulated salivary flow rates decrease with an increasing number of medications taken.
The most common cause of drug-induced xerostomia is the altering of neural pathways that stimulate salivary gland secretion. These are drugs that have either an anticholinergic or sympathomimetic effect. Stimulation of the parasympathetic nerves (cholinergic action) produces an increase in fluid volume (serous saliva). Stimulation by the sympathetic nerves (sympathomimetic action) produces less volume and viscous saliva.
Thus, drugs that have an anticholinergic action reduce the volume of serous saliva, including antihypertensives, antihistamines, antidepressants, antipsychotics, antiemetics, antispasmotics, and anti-parkinsonian drugs.7 Drugs with sympathomimetic actions produce a more viscous, mucinous saliva with less volume, such as decongestants, bronchodilators, appetite suppressants, and amphetamines.

Drugs may also exert their neural effects in the higher centers of the brain; stimulation of certain adrenoreceptors in the frontal cortex can produce inhibitory effects on salivary nuclei. Drugs can also produce xerostomia without affecting the neural pathways. Inhaled medications produce the sensation of dryness but without any change in salivary flow.
Interestingly, some anti-hypertensive medications produce the symptoms of xerostomia without actually decreasing salivary flow. How antihypertensive medications actually cause xerostomia is unknown, although it is hypothesized that xerostomia may result from decreased fluid volume and loss of electrolytes secondary to increased urination and dehydration. Diuretics produce alterations in electrolyte and fluid balance. Finally, drugs can also decrease salivary flow by causing vasoconstriction in the salivary glands.

The list of medications associated with xerostomia continues to grow as new drugs are released.

answered by Hannah | 12-01-2009 at 07:25 PM

comment
Thread Tools
Similar Threads for: Drugs That Cause Xerostomia?
vBulletin® Copyright ©2000 - 2017, Jelsoft Enterprises Ltd.